Please use this identifier to cite or link to this item: http://hdl.handle.net/2381/41156
Title: On the calibration of the Schwartz two-factor model to WTI crude oil options and the extended Kalman Filter
Authors: Ewald, Christian-Oliver
Zhang, Aihua
Zong, Zhe
First Published: 31-Jan-2018
Publisher: Springer Verlag
Citation: Annals of Operations Research, 2018
Abstract: The Schwartz (J Finance 52(3):923–973, 1997) two factor model serves as a benchmark for pricing commodity contracts, futures and options. It is normally calibrated to fit the term-structure of a range of future contracts with varying maturities. In this paper, we investigate the effects on parameter estimates, if the model is fitted to prices of options, with varying maturities and strikes instead of futures, as is commonly done. The use of option prices rather than futures in the calibration leads to non-linearities, which the standard Kalman filter approach is unable to cope with. To overcome these issues, we use the extended Kalman Filter. We find that some parameters sensitively depend on the choice of strikes of the corresponding options, and are different from those estimates obtained from using futures prices. This effect is analogue to varying implied volatilities in the Black–Scholes model. This realization is important, as the use of ill-fitted models for pricing options in the Schwartz (1997) framework may cause traders to bear serious financial losses.
DOI Link: 10.1007/s10479-018-2770-x
ISSN: 0254-5330
eISSN: 1572-9338
Links: https://link.springer.com/article/10.1007%2Fs10479-018-2770-x
http://hdl.handle.net/2381/41156
Version: Publisher Version
Status: Peer-reviewed
Type: Journal Article
Rights: Copyright © the authors, 2018. This is an open-access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Appears in Collections:Published Articles, Dept. of Mathematics

Files in This Item:
File Description SizeFormat 
Ewald_et_al-2018-Annals_of_Operations_Research.pdfPublished (publisher PDF)1.87 MBAdobe PDFView/Open


Items in LRA are protected by copyright, with all rights reserved, unless otherwise indicated.